I am 72 years old. I have had migraines for over 40 years. I have been taking Amerge, a triptan, for several years. I believe that I have triptan overuse headaches. I have not taken one in 11 days now. Do you have any information on how long it takes to recover from overuse headache? I have been taking ibuprophen with very little relief since I stopped the Amerge. Thank you, LaVerne.
Dear LaVerne;The research isn't definitive about how long it takes to get out of a medication overuse cycle. For some, it seems to take a few weeks; for others, it can take months.
The concerning aspect of your question is your taking ibuprofen now rather than the Amerge. If you're taking it more than two or three days a week, you may have gone from the frying pan into the fire, so to speak, and could now be experiencing medication overuse headache from it. See Medication Overuse Headache - When the Remedy Backfires for more information on this, and take particular note of the different subtypes of medication overuse headache.
Getting out of this type of cycle can be quite difficult. Don't hesitate to contact your doctor for assistance.
John Claude Krusz and Teri Robert
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: February 16, 2013